A police officer in Williamston, South Carolina had to give himself the opioid antidote NARCAN after he served a warrant on a suspected drug house and fell ill, according to WSPA.
Williamston Police Chief Tony Taylor said two of his officers served a warrant on a man suspected of selling drugs in the Upstate town near Greenville, South Carolina, according to Fox Carolinas.
As the officers were taking the suspect to jail, one started feeling sick and told dispatchers he may have been exposed to fentanyl, a powerful opioid, Fox Carolinas reported. “At that point, the affected officer administered NARCAN on himself,” according to the station. NARCAN is a nasal spray for naloxone, a temporary opioid antidote.
The police chief said the officer called an ambulance for himself and went to the hospital, according to WSPA. Hazmat also went to the scene to clean any possible contamination from the powerful drug, the station reports.
Sign Up and Save
Get six months of free digital access to The State
WYFF reports that a woman died of an overdose last week at the house where the officers arrested the suspect, according to Williamston Police Capt. Kevin Marsee.
Marsee told the station the officer is back on the job after being released from the hospital, according to WYFF.
“Any time police officer or first responder believes they could have been exposed to fentanyl or similar drugs, they can take NARCAN,” Marsee said, the station reported. ”The police department is not completely certain the officer was exposed to fentanyl.”
The department confirmed the possible fentanyl exposure in a Facebook post thanking a cleaning company for its help decontaminating the officers’ uniforms. “We wanted to take this opportunity to recognize Steri-Clean. Our officers most recently dealt with a Fentanyl Exposure and this company stepped up to the plate without cost to decontaminate the officers uniforms!” the department wrote.
Fentanyl is a synthetic opioid “50 to 100 times more potent than morphine,” according to the Centers for Disease Control and Prevention. Police officers and other first responders are at risk of overdosing from accidental exposure, the CDC reports, especially if they accidentally inhale or ingest it, or are pricked by a contaminated needle.
“Skin contact is also a potential exposure route, but is not likely to lead to overdose unless large volumes of highly concentrated powder are encountered over an extended period of time,” the CDC explains.